Certain medicines can cause temporary symptoms and signs of lupus . The symptoms go away when you stop taking the medicine, typically within a few weeks. Symptoms are usually milder than in typical lupus, and the kidneys and central nervous system are rarely affected.
Some children who take medicines to prevent seizures develop a condition similar to drug-induced lupus seen in adults. Symptoms go away when the child stops taking the medicine.
Medicines that may play a role in inducing lupus include:
- Antibodies to tumour necrosis factor-a.
- Certain anticonvulsants called hydantoins, such as phenytoin and ethotoin.
- Interferon alfa.
These and other medicines may induce symptoms of lupus in some individuals. But the symptoms are not permanent. They will eventually disappear after you stop taking the medicine.
Even if you have lupus, your doctor may prescribe these medicines to treat other conditions. There is no evidence that drugs that cause drug-induced lupus cause lupus flares.
If you suspect that a medicine is triggering lupus symptom flares, talk with your health doctor about changing your medicine.
Other Works Consulted
- Hahn BH (2012). Systemic lupus erythematosus. In DL Longo et al., eds., Harrison's Principles of Internal Medicine, 18th ed., vol. 2, pp. 2724–2735. New York: McGraw-Hill Medical.
- Hahn BH, Tsao BP (2009). Pathogenesis of systemic lupus erythematosus. In GS Firestein et al., eds., Kelley's Textbook of Rheumatology, 8th ed., vol. 2, pp. 1233–1262. Philadelphia: Saunders Elsevier.
Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
Brian D. O'Brien, MD - Internal Medicine
Specialist Medical Reviewer Nancy Ann Shadick, MD, MPH - Internal Medicine, Rheumatology
Current as ofSeptember 9, 2014
Current as of: September 9, 2014
Public Health Alerts
Public health alerts include information about outbreaks, advisories and product recalls. Click on the links below to read the most recent alerts, or visit our Public Health Alerts web page.
Tell Us About Your Visit
FIND Services and Resources
If you are looking for health services in your community, you can use our directory to FIND hospitals, clinics, and other resources.
To learn more, visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Is it an emergency?
If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be life-threatening. Call 9-1-1 or the local emergency number immediately. If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.